Six Tips for Managing “Off Time”
RATE

The medications developed to treat Parkinson’s disease (PD) can help manage the symptoms, including tremor or shaking, rigidity, impaired balance, and slowness of movement. However, many people with PD experience fluctuations in their symptoms as the dosage of medication wears off. The fluctuations have been characterized as “on time” – when the medication is working, or “on,” and symptoms are minimal or non-existent – and “off time” – when the medication has not yet taken effect or has worn off and symptoms from PD return. “Off times” may occur predictably, such as right before you’re due to take your next dose of medications, or they may happen unexpectedly and suddenly.

Many experience “off time”, yet don’t manage it well

In the recent Parkinson’s Disease in America 2017 survey, 80% of people with PD reported they currently use a carbidopa/levodopa therapy to treat their symptoms. Carbidopa/levodopa treatment is the most effective treatment available for the management of motor symptoms of PD. However, half of survey respondents who use carbidopa/levodopa therapy are experiencing “off times.” Twenty-five percent of those experiencing “off times” notice their symptoms for 3 to 6 hours a day, and another 52% report 1 to 3 hours a day when their symptoms are noticeable and affecting their daily activities. Yet 43% of those experiencing an “off time” report that they don’t take any action to manage these episodes.

“Off times” are more common as disease progresses

“Off times” become more common after people with PD have been taking medication for a longer time and as their disease progresses. While the presence of “off times” happens as a normal progression of PD, there are things that can help manage or reduce these episodes:

  1. Tell your doctor. Be sure to talk to your doctor about the “off time” episodes you’re experiencing. Note if they occur at the same time (before your next dose of medication) or sporadically. It is recommended that people with PD go to a doctor who is a movement disorders specialist. This is a specially trained neurologist who is fully educated in conditions like PD and understands the interactions of drugs used to treat the symptoms, as well as how some medications may worsen symptoms of PD.
  2. Your medication dosage or timing may be changed. Your doctor may change the amount of medication you’re taking or the timing of the dose. Adjustments to the dosage or timing may reduce “off times.”
  3. The type of carbidopa/levodopa you’re taking may be changed. Your doctor may change the form of therapy you’re receiving. Some forms of carbidopa/levodopa are extended-release formulations that release the medication steadily for a longer period of time. There are also formulations that are available as a tablet that dissolves in your mouth or a suspension that is delivered directly into your small intestine via a tube.
  4. Another medication may be added. Your doctor may add a different kind of medication to your current regimen.
  5. Consider deep brain stimulation. Some people are good candidates for deep brain stimulation (DBS), a type of surgery in which a device is implanted in the brain to deliver electrical pulses and decrease the motor symptoms of PD. Ask your doctor if DBS is an option for you.
  6. Your diet may need adjusting. What you’re eating and when, and how that coincides with your medication schedule, can impact the presence of “off times.” Talk to your doctor and a nutritionist to determine if changing your diet can help manage your “off time.”

Each individual responds differently to the various treatments available for PD, and there is no one solution that works for everyone. In addition, your needs change as the disease progresses. By working with your doctor and telling him or her about the symptoms you’re experiencing, including any “off time” you may be having, you can best manage your symptoms.

advertisement
SubscribeJoin 4,000 subscribers to our weekly newsletter.

Your username will be visible to others.


Reader favorites